nLab
pure morphism

Pure morphisms

Pure morphisms

In general categorical setup

Definition

Given a regular cardinal κ\kappa, a morphism f:ABf: A\to B in a category CC is κ\kappa-pure (or κ\kappa-universally injective) if for every commutative square

P g Q u v A f B\array{ P & \stackrel{g}\to & Q\\ u\downarrow && \downarrow v \\ A &\stackrel{f}\to & B }

in which PP and QQ are κ\kappa-presentable objects, the morphism u:PAu:P\to A factors through gg, i.e. there is some h:QAh: Q\to A with u=hgu = h\circ g.

Remark

Notice that the above definition does not require that also the morphism vv is factored, hence it does not express a lifting property.

Proposition

In a κ\kappa-accessible category CC every κ\kappa-pure morphism is monic, hence exhibits a pure subobject. In a locally κ\kappa-presentable category κ\kappa-pure morphisms are, moreover, regular monomorphisms, and in fact coincide with the κ\kappa-directed colimits of split monomorphisms in the category of arrows C 2=Arr(C)C^2 = Arr(C); more generally this characterization holds in all κ\kappa-accessible categories admiting pushouts.

(Adámek-Hub-Tholen 1996).

In ring theory and for schemes

We work with unital, possibly commutative, rings and modules. Given a ring RR, a morphism f:MMf: M\to M' of left RR-modules is pure if the tensoring the exact sequence of left RR-modules

0KerfMfMCokerf0 0\to Ker f \to M\stackrel{f}\to M'\to Coker f\to 0

with any right RR-module NN (from the left) yields an exact sequence of abelian groups.

Grothendieck has proved that faithfully flat morphisms of commutative schemes are of effective descent for the categories of quasicoherent 𝒪\mathcal{O}-modules. But this was not entirely optimal, as there is in fact a more general class than faithfully flat morphisms which satisfy the effective descent. For a local case of commutative rings, Joyal and Tierney have then proved (unpublished) that the effective descent morphisms for modules are precisely the pure morphisms of rings (or dually of affine schemes). The result can be extracted also from their Memoirs volume on Galois theory. Janelidze and Tholen have reproved the theorem as a corollary of a result for noncommutative rings obtained using the Beck’s comonadicity theorem.

References

General references

  • The Stacks Project, 28.10. Radicial and universally injective morphisms (of schemes) tag/01S2, 34.4. Descent for universally injective morphisms, tag/08WE

Descent along pure morphisms

The following paper was the first with the result on that pure morhisms are of the effective descent but the proof has been omitted:

  • Jean-Pierre Olivier, Descente par morphismes purs, C. R. Acad. Sci. Paris Sér. A-B 271 (1970) A821–A823

The result is proved (within a larger context)

  • André Joyal, Myles Tierney, An extension of the Galois theory of Grothendieck, Mem. Amer. Math. Soc. 309 (1984) vol. 51, pages vii+71

Clean proofs are by Mesablishvili and by Janelidze,

  • Bachuki Mesablishvili, Pure morphisms of commutative rings are effective descent morphisms for modules – a new proof, Theory and Appl. of Categories 7, 2000, No. 3, 38-42, tac

  • T. Brzeziński, R. Wisbauer, Corings and comodules, London Math. Soc. Lec. Note Series 309, Cambridge Univ. Press 2003; errata pdf

  • George Janelidze, Walter Tholen, Facets of descent III: monadic descent for rings and algebras, Appl. Categ. Structures 12 (2004), no. 5-6, 461–477, MR2005i:13019, doi

Ziegler spectrum and connections to model theory

Ziegler spectrum of indecomposable pure injectives has been introduced in

  • M. Ziegler, Model theory of modules, Ann. Pure Appl. Logic 26 (1984) 149 – 213.

A textbook account is in

  • Mike Prest, Purity, spectra and localisation, Enc. Math. Appl. 121, Camb. Univ. Press 2011, 798 pages; publishers book page

The relationship between the Ziegler spectrum of (the category of modules over) a ring and the Ziegler spectrum of its derived category is studied in

  • G. Garkusha, M. Prest, Triangulated categories and the Ziegler spectrum, Algebras & Repres. Theory 8, 499–523 (2005) doi

Other articles include

  • M. Prest, P. Rothmaler, M. Ziegler, Absolutely pure and flat modules and “indiscrete” rings, J. Alg. 174:2 (1995) 349-372 doi

  • Christian U. Jensen, Helmut Lenzing, Model theoretic algebra: with particular emphasis on fields, rings, modules, Algebra, Logic and Applications 2, Gordon and Breach 1989.

  • I. Herzog, The Ziegler spectrum of a locally coherent Grothendieck category, Proc. London Math. Soc. 74:3 (1997) 503-558 doi

  • Ivo Herzog, Pure-injective envelopes, Journal of Algebra and Its Applications 2(4) (2003), 397-402 pdf

  • Jiří Adámek, H. Hub, Walter Tholen, On pure morphisms in accessible categories, J. Pure Appl. Alg. 107, 1 (1996), pp 1-8, doi

  • Michel Hébert, Purity and injectivity in accessible categories, doi

  • W.W. Crawley-Boevey, Locally finitely presented additive categories, Communications in Algebra 22(5)(1994), 1641-1674.

  • Rosanna Laking, Purity in compactly generated derivators and t-structures with Grothendieck hearts, Math. Zeitschrift, doi (2019).

Last revised on January 15, 2021 at 17:15:11. See the history of this page for a list of all contributions to it.